I’ve always been skeptical about ACE inhibitors as a cause of hyponatremia, despite there being almost 20 case reports of this complication in the literature. Given the fact that so many patients I see are taking an ACE inhibitor, I’ve always felt I’d have encountered this problem more often if it were real. Anyway, I’ve now seen 3 convincing cases and have had to reconsider my position. The following is one such case, and is interesting as it suggests a possible mechanism:
Case: An elderly man with dementia and type 2 DM was admitted following a protracted diarrheal illness associated with poor oral intake. Clinically, he appeared volume depleted, although his blood pressure was normal. He was hyponatremic, with a high urinary sodium and high Uosm (numbers below). The primary team had given him a lot of saline (~6L over 48 hours), which aggravated his hyponatremia, but he continued to appear volume depleted. Urine sodium remained high (65-80), as did his urine output. Despite this Addisonian-type picture, the cort-stim test was normal; renin and aldo were pending.
We were called 3 days into the admission, and decided to stop his lisinopril and continue with normal saline. The results were pretty dramatic, as you can see from the graph below. He immediately became sodium avid (Una fell to less than10 meq/L) and had a water diuresis, correcting his plasma sodium to 132 meq/L over the next few days.
It seems to me that lisinopril was preventing a normal physiological recovery from volume depletion i.e. mineralocorticoid production. Once the ACE was stopped, he became salt-avid under the influence of aldosterone, allowing him to correct the volume depletion and switch off the physiological stimulus to ADH production (hence the water diuresis). This was not SIADH – his ADH axis was functioning normally, as evidenced by his ability to produce dilute urine and correct his plasma Na once the ACE was stopped.
The other 2 cases of ACE-associated hyponatremia I have seen have been remarkably similar to this, where severe volume depletion developed in a patient on chronic ACEi therapy. As such, in my limited experience, the presentation differs from other types of drug-induced hyponatremia, where the sodium falls shortly after the introduction of a new agent, say an SSRI or a thiazide. This insidious mode of presentation may explain why ACE-induced hyponatremia may not be on most people’s radar. Another reason for this may be that ACE-inhibitors can also paradoxically help correct hyponatremia in CHF patients, by improving cardiac output. I’m very interested to hear if anyone else has seen a similar case, as this is a controversial topic (as I’m sure the comment bar will attest!).